Illinois, 2008

Damaging Winds in Illinois, June 13, 2008

June 13, 2008 · NWS ILX · 2 events in 2 counties and zones

A line of strong to severe thunderstorms moved across a portion of central Illinois during the early morning hours on the 13th. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of strong to severe thunderstorms moved across a portion of central Illinois during the early morning hours on the 13th. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 11:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 11:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1244 AM CDT FRI JUN 13 2008

.DISCUSSION...
ISSUED 858 PM CDT THU JUN 12 2008

CURRENT FCST FOR TEMPS AND WINDS APPEARS ON TRACK AT THE MOMENT.
HOWEVER...CLOUD COVER NEEDS TO BE ADJUSTED FOR OVERNIGHT...AS LOTS
LESS CLOUDS OUT THERE THAN CURRENT FCST TRENDS IN THE GRIDS. THE
OTHER AREA IS POPS AND WX FOR OVERNIGHT. THREE COUNTIES STILL IN A
TORNADO WATCH FOR TONIGHT...GOING TIL 2AM. LOTS OF STORMS OUT WEST
OF THE AREA AND DO NOT EXPECT TO THEM TO REACH OUR AREA UNTIL
AFTER MIDNIGHT. STORMS HAVE BEEN DEVELOPING AND MOVING MAINLY
NORTHEAST ALONG OR JUST AHEAD OF FRONTAL BOUNDARY. DONT EXPECT
MUCH EASTWARD MOVEMENT UNTIL UPPER LVL TROUGH PUSHES FURTHER EAST
AND PUSHES LINE INTO THE AREA. HOWEVER...THERE IS SOME WEAK
RETURNS IN NORTHERN MO THAT COULD REACH AREAS NW OF THE ILLINOIS
RIVER TONIGHT...SO WILL LIKELY KEEP POPS/WX AS IS UNLESS
SURROUNDING OFFICES TO THE WEST MAKE ANY CHANGES.

EXPECT UPDATE SHORTLY AFTER 9PM.

AUTEN
&&

.AVIATION...
ISSUED 1244 AM CDT FRI JUN 13 2008

LINE OF THUNDERSTORMS FINALLY MOVING INTO THE AREA. OVERALL VFR
CONDITIONS OUTSIDE OF THE THUNDERSTORMS NEXT 24HRS WITH MVFR
CIGS/VIS DURING THE THUNDERSTORMS. LINE MOVING EAST BUT STORMS
MOVING NORTHEAST. THEREFORE HAVE A TEMPO GROUP FOR 3HRS IN THE
TAFS FOR OVERNIGHT. WILL PROBABLY BE A BREAK IN THE PCPN LATER
THIS MORNING. HOWEVER...ADDITIONAL THUNDERSTORMS WILL REDEVELOP
LATE MORNING INTO THIS AFTERNOON. SO HAVE ADDED ANOTHER ROUND OF
STORMS FOR THIS AFTERNOON ACROSS AT ALL TAF SITES. CIGS AROUND
5KFT WILL REMAIN AFTER THE PCPN IS OVER DURING THE EVENING HOURS.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 242 PM CDT THU JUN 12 2008

FORECAST PROBLEM IS TONIGHT THROUGH FRIDAY NIGHT FRONTAL BOUNDARY
TO SLOWLY MOVE THROUGH REGION. IN ADDITION...A SECOND FRONTAL
SYSTEM WILL MOVE THROUGH ON SUNDAY NIGHT INTO MONDAY.

SHORT TERM...TONIGHT TO SATURDAY NIGHT.
SURFACE DATA CONTINUED TO SHOW VERY MOIST UNSTABLE AIR FLOWING
NORTH INTO THE REGION AHEAD OF THE FRONTAL ZONE TO THE WEST OVER
MO TO IA. MOISTURE CHANNEL SATELLITE DATA SHOWS DEEP UPPER LOW ON
THE CORNER OF MT...ND...AND CANADA...WITH TROF EXTENDING TO THE
SOUTH AND ROTATING AROUND THE LOW. PROFILER DATA ALSO SHOWED
STRONG UPPER LEVEL JET IN NE FLOW FROM KS TO WI WITH DIVERGENCE
OVER MO TO N IL. MODELS ARE ALL PRETTY MUCH IN AGREEMENT FOR
CONVECTIVE DEVELOPMENT OVERNIGHT IN VERY RICH LOW LEVEL AIR. MORE
UPPER AIR ANALYSIS SHOWED MOISTURE AXIS AT 925MB STREAMING MOIST
AIR INTO IL. WITH THIS IN MIND...EXPECT BOUNDARY TO FIRE OVERNIGHT
AS THE FRONT EDGES INTO THE STATE...WITH THE HEAVIEST PRECIPITATION
IN THE NORTHWEST TONIGHT...WITH THE RAIN EXPANDING ACROSS ALL OF
THE CWA THROUGH THE DAY ON FRIDAY. WILL ISSUE FLASH FLOOD WATCH
FOR NORTHWEST TONIGHT...AND ALL OF CWA FOR FRIDAY. RAINFALL
AMOUNTS TO BE 1.5 TO 2.5 INCHES POSSIBLE IN EXTREME
NORTHWEST...WITH 1-2 INCHES ELSEWHERE. DUE TO FACT THAT THE STORMS
WILL BE CONVECTIVE...MAY BE SOME POSSIBLE LOCAL AMOUNTS OF 3
INCHES. BY OVERNIGHT FRIDAY.

A BRIEF BREAK WILL OCCUR ON SATURDAY AND INTO SUNDAY...AS WEAK HIGH
PRESSURE AFFECTS REGION.

LONG TERM...SUNDAY THROUGH THURSDAY.
WEAK SHORTWAVE PROGGED TO MOVE THROUGH GREAT LAKES AND DRAG
ANOTHER WEAK FRONT THROUGH THE REGION SUNDAY NIGHT AND MONDAY.
THIS WILL TRIGGER ANOTHER WEAK CHANCE OF RAIN WITH THE PASSAGE OF
THE FRONT.

HIGH PRESSURE IN NORTHWEST FLOW TO THEN REMAIN OVER THE REGION
THROUGH THURSDAY.

GOETSCH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
EVENING FOR ILZ038-042>046-051>057-061>063-066>068-071>073.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ027>031-036-037-
040-041-047>050.

&&
Hazardous weather outlook, Jun 12, 1:52 PM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT THU JUN 12 2008

ILZ027>031-037-131100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THIS
EVENING ESPECIALLY NORTHWEST OF THE ILLINOIS RIVER. THERE IS A
SLIGHT RISK OF LARGE HAIL AND STRONG WINDS LATE THIS AFTERNOON
AND INTO MID EVENING. THE THREAT FOR SEVERE WEATHER AND HEAVY
RAINFALL WILL INCREASE LATER TONIGHT AS A COLD FRONT APPROACHES
THE AREA. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
STRONG WINDS AND HAIL...BUT AN ISOLATED TORNADO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY...BUT THE
THREAT FOR SEVERE WEATHER WILL BE LOW. STORM TOTAL RAINFALL AMOUNTS
WILL REACH 1.5 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR
GALESBURG.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ038-042-043-053-131100-
DE WITT-LOGAN-MACON-MCLEAN-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ESPECIALLY NORTHWEST OF THE ILLINOIS RIVER. THERE IS A
SLIGHT RISK OF LARGE HAIL AND STRONG WINDS LATE THIS AFTERNOON INTO
MID EVENING. THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL
WILL INCREASE LATER TONIGHT AS A COLD FRONT APPROACHES THE AREA.
THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE STRONG WINDS
AND HAIL...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY...BUT THE
THREAT FOR SEVERE WEATHER WILL BE LOW. STORM TOTAL RAINFALL AMOUNTS
WILL REACH 1 TO 2 INCHES.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ036-040-041-047>050-131100-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-SCOTT-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...WITH A SLIGHT RISK OF LARGE HAIL AND STRONG WINDS
LATE THIS AFTERNOON INTO MID EVENING. THE THREAT FOR SEVERE WEATHER
AND HEAVY RAINFALL WILL INCREASE LATER TONIGHT AS A COLD FRONT
APPROACHES THE AREA. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE
TO BE STRONG WINDS AND HAIL...BUT AN ISOLATED TORNADO MAY BE
POSSIBLE.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER SOUTH OF HAVANA...
AND THE SANGAMON RIVER FROM PETERSBURG DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FRIDAY AND LINGER INTO
FRIDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN WILL
PERSIST...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE BEFORE THE STORMS
MOVE PAST THE AREA BY MIDNIGHT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ051-052-131100-
CHRISTIAN-SANGAMON-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...WITH A SLIGHT RISK OF LARGE HAIL AND STRONG WINDS
LATE TODAY INTO MID EVENING. THE THREAT FOR SEVERE WEATHER AND HEAVY
RAINFALL WILL INCREASE LATER TONIGHT AS A COLD FRONT APPROACHES
THE AREA. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
STRONG WINDS AND HAIL...BUT AN ISOLATED TORNADO MAY BE POSSIBLE.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER SOUTH OF HAVANA...
AND THE SANGAMON RIVER FROM PETERSBURG DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FRIDAY AND LINGER INTO
FRIDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN WILL
PERSIST...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE BEFORE THE STORMS
MOVE PAST THE AREA BY MIDNIGHT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ044>046-131100-
CHAMPAIGN-PIATT-VERMILION-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...BUT THE
MAIN THREAT FOR SEVERE WEATHER SHOULD REMAIN TO THE WEST THROUGH
DAWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND THUNDERSTORMS WILL INCREASE ACROSS EASTERN ILLINOIS ON
FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
WILL BE POSSIBLE...WHICH COULD CAUSE FLOODING PROBLEMS WHERE WATER
HAS RECENTLY RECEDED. IN ADDITION TO THE HEAVY RAIN...THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HAIL.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-131100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
252 PM CDT THU JUN 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTENSIVE RUNOFF FLOODING FROM PREVIOUS RAINFALL WILL CONTINUE OVER
MANY AREAS OF EAST CENTRAL AND SOUTHEAST ILLINOIS FOR THE NEXT
COUPLE OF DAYS. IN ADDITION...SEVERAL RIVERS AND STREAMS WILL
CONTINUE OUT OF THEIR BANKS INCLUDING THE WABASH...LITTLE
WABASH...AND EMBARRAS RIVERS.

THERE WILL BE A CHANCE OF THUNDERSTORMS TOWARD DAYBREAK...HOWEVER
MOST OF THE SEVERE WEATHER AND HEAVY RAIN SHOULD HOLD OFF UNTIL
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND THUNDERSTORMS WILL INCREASE ACROSS EASTERN AND SOUTHEASTERN
ILLINOIS ON FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL AMOUNTS OF 1 TO
1.5 INCHES WILL AGGRAVATE AN ALREADY HAZARDOUS FLOODING SITUATION.
IN ADDITION TO THE HEAVY RAIN...THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING STRONG WINDS AND HAIL.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY... BUT THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL

The radar

The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 13, 1:00 AM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.570, -90.030

A large tree was blown down onto a van. Numerous power lines were blown down.

Thunderstorm Wind, Peoria

When
June 13, 1:20 AM CST
Where
Peoria County, 0.25 mi ESE of Peoria Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
40.728, -89.566

Numerous tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114401, 114402.